Alert archive / Wisconsin / Special Weather Statements in 2011
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 9, 2011, 3:47 PM CDT for 4 counties in Wisconsin. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2011, 3:47 PM CDT (20:47 UTC)
- Expired
- May 9, 2011, 4:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Twin Cities, MN
Counties Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI
The radar
The La Crosse radar (KARX), 100 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.8 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1664 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
364
WWUS83 KMPX 092047
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
347 PM CDT MON MAY 9 2011
WIZ016-023>028-092145-
CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-RUSK-ST. CROIX-
347 PM CDT MON MAY 9 2011
AT 340 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS 3 MILES SOUTH OF WILSON TO A 15 MILES NORTH OF EAU
CLAIRE. THESE STORMS WERE MOVING NORTHEAST AT 25 MPH.
HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WILSON.
KNAPP.
BOYCEVILLE.
WHEELER.
TAINTER LAKE.
ELK MOUND.
LAT...LON 4459 9099 4458 9100 4459 9138 4458 9139
4462 9229 4498 9238 4532 9093 4459 9092
TIME...MOT...LOC 2045Z 246DEG 25KT 4493 9212
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 9, 7:19 AM CDT, 8 hours 28 minutes earlier.
Area forecast discussion, May 9, 7:19 AM CDT, 8 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 719 AM CDT MON MAY 9 2011 .AVIATION... /12Z TAF ISSUANCE/ LINE OF CONVECTION WILL WORK ITS WAY ACROSS WEST CENTRAL WI THIS MORNING WITH ISOLATED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND SOUTHERN MN. A MID LEVEL CIRCULATION DRIVING THE STORMS EASTWARD WAS LOCATED BETWEEN KAXN AND KSTC AND MOVING NORTHEAST. SHORT TERM GUIDANCE FINALLY CATCHING ON WITH THE CURRENT SCENARIO. IT SUGGESTS LITTLE IN THE WAY REDEVELOPING IN THE WAKE OF THE CIRCULATION WHICH SEEMS PLAUSIBLE. ON THE DOWNSIDE...MVFR OR LOWER CEILINGS HAVE A HIGH PROBABILITY OF DEVELOPING TODAY AND PERSISTING INTO TUESDAY. CEILINGS TONIGHT SHOULD DROP UNDER 010 AT ALL SITES ALONG WITH 3-5SM BR. THIS IS DUE TO THE HIGH DEW POINT AIR PUSHING IN FROM THE SOUTH AHEAD OF A WARM FRONT. STRONG EASTERLY WINDS THIS MORNING IN THE WAKE OF THE THUNDERSTORMS AND FALLING PRESSURE IN SOUTH DAKOTA. GUSTS UP TO 40 KNOTS POSSIBLE AT KRWF AND KAXN FOR A FEW MORE HOURS. KMSP...SHOWERS AND THUNDERSTORMS DIMINISHING AT THE AIRPORT AROUND 9 AM WITH VCSH/VCTS THE REMAINDER OF THE DAY. MAIN CONCERN IS MVFR CEILINGS LOWERING TO IFR TONIGHT AND PERSISTING FOR A TIME ON TUESDAY AS A WARM FRONT APPROACHES FROM THE SOUTH. EAST TO SOUTHEAST WINDS THROUGH THE PERIOD GUSTING 20 TO 25 MPH TODAY. && .DISCUSSION... /ISSUED 154 AM CDT MON MAY 9 2011/ SHORT TERM CONCERNS WILL BE WITH A MCS THAT FORMED ACROSS EC SD OVERNIGHT...AND HOW IT TRANSLATES TO THE EAST INTO A MORE STABLE ENVIRONMENT. AFTER THIS COMPLEX MOVES EAST OF THE FA...HOW WILL THE OVERALL CAPPING INVERSION RELATE TO PRECIPITATION CHC AND ASSOCIATED SVR WX THREAT. OVER THE PAST FEW HRS...THE MCS OVER SD HAS SLOWED A BIT. HOWEVER...AN OUTFLOW BOUNDARY HAS DEVELOPED ALONG THE LEADING EDGE ALONG THE MN/SD BORDER AS OF 130 AM. MOST UNSTABLE CAPES OVERNIGHT DO INCREASE ACROSS S MN WHICH WILL LEAD TO THE CONTINUATION OF THE MCS TO THE EAST. HOWEVER...AT THE SAME TIME WILL THE MAIN CIRCULATION CENTER OF THE MCS HOLD BACK ACROSS SD OR FAR WESTERN MN AND HINDER ANY TYPE OF CONVECTION TO THE EAST?? MOST 09/00Z MODELS HAVE NO CLUE AS TO THE MCS THAT DEVELOPED IN SD WHICH SUPPORTS THE CONCLUSION TO MAKE A BETTER FORECAST JUDGMENT BASED ON THE SYNOPTIC SCALE FORCES WHICH DO ADVERTISE A SHORT WAVE MOVING ACROSS MN THIS MORNING. WILL LIKELY HOLD OFF UNTIL 3 AM FOR ANY TYPE OF MAJOR CHG IN THE SHORT TERM QPF/POP GRIDS...BUT LIKELY OR CATEGORICAL LOOKS ALMOST CERTAIN FOR A WET MORNING ACROSS MOST OF MN. THE NEXT PROBLEM IS WHAT HAPPENS IN THE WAKE OF THIS COMPLEX AS A STRONG CAPPING INVERSION WILL LIKELY DEVELOP. IT SEEMS WITH THE STRONG PUSH OF MUCH WARMER AIR ADVERTISED OVER THE PAST COUPLE OF DAYS WOULD CONCLUDE THAT THE BEST CHC OF PRECIPITATION WILL BE N AND EAST OF THE FA. HOWEVER...THESE SCENARIOS AS TO WHERE THE CAP FORMS AND IF IT CAN BREAK OR IF AN OUTFLOW BOUNDARY CAN DEVELOP...IS HIGHLY PROBLEMATIC. BEST SCENARIO IS TO CONTINUE SLIGHT/CHC POPS ALONG THE NORTHERN PERIPHERY OF THE CAPPING INVERSION. AS WITH ANY TYPE OF MESOSCALE PROCESSES VS. SYNOPTIC SCALE... HAVE BEEN USING THE THALERS QUASIGEOSTROPIC METHOD WHERE THE SMALLER SCALE PROCESSES ARE SUPPRESSED. ANYWAY...THE NEXT CHC OF LARGE SCALE FORCING WILL BEGIN LATE WED/THU AS STRONG HEIGHT FALLS MOVE ACROSS THE CENTRAL PLAINS...AND INTO THE UPPER MIDWEST. THE MAIN FRONTAL BOUNDARY WILL LIKELY BE ACROSS THE DAKOTAS THRU WED...WITH A SLOW PROGRESSION TO THE EAST BY THU. CONVERGENCE ALONG THIS FRONT AND LARGE SCALE FORCING SHOULD INDUCE A WIDESPREAD PRECIPITATION EVENT ACROSS OUR REGION. DEPENDING UPON THE SPEED OF THIS SYSTEM DEPARTING...WILL CHC POPS SHOULD LINGERING INTO SATURDAY. TEMPERATURES WILL LIKELY BEGIN TO LOWER BY THU/FRIDAY AS A MODIFIED PACIFIC/CANADIAN AIR MASS MOVES ACROSS THE UPPER MIDWEST. ..JLT.. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RAH/JLT
Hazardous weather outlook, May 9, 1:06 PM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 106 PM CDT MON MAY 9 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 101815- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 106 PM CDT MON MAY 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG WINDS IN THE WAKE OF STRONG THUNDERSTORMS WILL CONTINUE ACROSS A SMALL PORTION OF WEST CENTRAL WISCONSIN THROUGH ABOUT 4 PM. SEE THE LATEST WEATHER STATEMENT CONCERNING THIS WEATHER EVENT. THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST CENTRAL WISCONSIN THIS AFTERNOON INTO TONIGHT AND ACROSS WEST CENTRAL MINNESOTA LATE TONIGHT. HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TUESDAY AFTERNOON AND TUESDAY NIGHT FOR MOST OF THE AREA. THE MAIN THREAT WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. AN ISOLATED TORNADO IS POSSIBLE ACROSS A PORTION OF CENTRAL MINNESOTA. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TUESDAY EVENING.
In the hours before
Special weather statement, May 9, 2:31 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 231 PM CDT MON MAY 9 2011 WIZ025>028-092030- CHIPPEWA-DUNN-EAU CLAIRE-PEPIN- 231 PM CDT MON MAY 9 2011 ...THUNDERSTORMS REDEVELOPING OVER CHIPPEWA...DUNN...EAU CLAIRE AND PEPIN COUNTIES THROUGH 330 PM CDT... AT 228 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BRACKETT....ABOUT 10 MILES SOUTH OF EAU CLAIRE. THIS STORM WAS MOVING EAST AT 35 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... ALLEN. FALL CREEK. AUGUSTA. LUDINGTON. FAIRCHILD. STANLEY. OTHER STORMS WERE DEVELOPING OVER PEPIN COUNTY AROUND DURAND AND PORCUPINE...AND WERE MOVING TO THE EAST. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 4459 9092 4459 9200 4485 9168 4502 9093 TIME...MOT...LOC 1928Z 255DEG 30KT 4467 9135
Local storm report, May 9, 3:16 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
316 PM CDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL FALL CREEK 44.76N 91.27W
05/09/2011 M0.25 INCH EAU CLAIRE WI TRAINED SPOTTER
&&
CARLYONSpecial weather statement, May 9, 3:21 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
321 PM CDT MON MAY 9 2011
WIZ025-027-028-092115-
CHIPPEWA-DUNN-EAU CLAIRE-
321 PM CDT MON MAY 9 2011
...THUNDERSTORMS MOVING OVER CHIPPEWA...DUNN AND EAU CLAIRE COUNTIES
THROUGH 415 PM CDT...
AT 318 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A CLUSTER OF
STRONG THUNDERSTORMS EXTENDING FROM ELK MOUND TO 4 MILES WEST OF
FOSTER. THESE STORMS WERE MOVING EAST AT 30 MPH.
HAIL UP TO DIME SIZE IS EXPECTED WITH THESE STORMS.
PEOPLE IN EASTERN DUNN...EAU CLAIRE AND SOUTHERN CHIPPEWA COUNTIES...
INCLUDING THE CITIES OF ELK MOUND...EAU CLAIRE...ALTOONA...FALL CREEK...
AND CHIPPEWA FALLS...SHOULD MONITOR THE WEATHER SITUATION. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 4460 9153 4501 9192 4516 9122 4492 9091
4466 9092
TIME...MOT...LOC 2020Z 258DEG 25KT 4489 9167 4466 9137Local storm report, May 9, 3:24 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
324 PM CDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL 4 NNE MENOMONIE 44.94N 91.89W
05/09/2011 M0.25 INCH DUNN WI TRAINED SPOTTER
&&
CARLYONLocal storm report, May 9, 3:27 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
327 PM CDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 5 E CARYVILLE 44.74N 91.57W
05/09/2011 M0.75 INCH EAU CLAIRE WI TRAINED SPOTTER
STARTED HAILING AT 310 PM STILL COMING DOWN AT 319 PM.
&&
CARLYONSpecial weather statement, May 9, 3:47 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
347 PM CDT MON MAY 9 2011
WIZ016-023>028-092145-
CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-RUSK-ST. CROIX-
347 PM CDT MON MAY 9 2011
AT 340 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS 3 MILES SOUTH OF WILSON TO A 15 MILES NORTH OF EAU
CLAIRE. THESE STORMS WERE MOVING NORTHEAST AT 25 MPH.
HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WILSON.
KNAPP.
BOYCEVILLE.
WHEELER.
TAINTER LAKE.
ELK MOUND.
LAT...LON 4459 9099 4458 9100 4459 9138 4458 9139
4462 9229 4498 9238 4532 9093 4459 9092
TIME...MOT...LOC 2045Z 246DEG 25KT 4493 9212The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:11 AM CDT | Special Weather Statement | MPX | Stevens | 49 min |
| May 9, 2:27 AM CDT | Special Weather Statement | MPX | Lac qui Parle | 48 min |
| May 9, 2:39 AM CDT | Severe Thunderstorm Warning | MPX | Stevens | 36 min |
| May 9, 2:54 AM CDT | Severe Thunderstorm Warning | MPX | Pope, Stevens, Swift | 52 min |
| May 9, 3:11 AM CDT | Special Weather Statement | MPX | Chippewa, Yellow Medicine | 64 min |
| May 9, 3:42 AM CDT | Special Weather Statement | MPX | Kandiyohi, Meeker, Redwood, Renville, Stearns | 93 min |
| May 9, 4:19 AM CDT | Special Weather Statement | MPX | Brown, Kandiyohi, McLeod, Meeker, Redwood, Renville and 1 more | 41 min |
| May 9, 4:32 AM CDT | Special Weather Statement | MPX | Benton, Brown, McLeod, Meeker, Morrison, Nicollet and 5 more | 28 min |
| May 9, 5:03 AM CDT | Special Weather Statement | MPX | Anoka, Benton, Blue Earth, Brown, Carver, Chisago and 20 more | 72 min |
| May 9, 5:33 AM CDT | Special Weather Statement | MPX | Anoka, Carver, Dakota, Hennepin, Le Sueur, Ramsey and 4 more | 2 hr |
| May 9, 6:18 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Rice, Scott | 57 min |
| May 9, 7:38 AM CDT | Special Weather Statement | MPX | Brown, Nicollet | 97 min |
| May 9, 6:36 AM CDT | Special Weather Statement | MPX | Barron, Chippewa, Dunn, Eau Claire, Pepin, Pierce and 3 more | 114 min |
| May 9, 8:21 AM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire, Rusk | 54 min |
| May 9, 12:50 PM CDT | High Wind Warning | MPX | Chippewa, Eau Claire, Rusk | 3 hr |
| May 9, 2:31 PM CDT | Special Weather Statement | MPX | Eau Claire, Pepin | 59 min |
| May 9, 3:21 PM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire | 54 min |
Nearby
Special Weather Statements in Wisconsin, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.